An Order-Theorethic Approach to Solving Sup-T Equations

  • Bernard De Baets
Part of the International Series in Intelligent Technologies book series (ISIT, volume 4)


The study of fuzzy relational equations is one of the most appealing subjects in fuzzy set theory, both from a mathematical and a systems modelling point of view [8]. The most fundamental fuzzy relational equations are the sup-T equations, with T a triangular norm. It is well-known how to solve these equations on the real unit interval [4]. Zhao has shown how to solve sup-⌢equations on complete Brouwerian lattices of which all elements have an irredundant finite decomposition in join-irreducible elements [14]. In this paper, we generalize various aspects of these results. We consider triangular norms on bounded ordered sets, and in particular on complete lattices. We then solve sup-Tinequalities and sup-T equations on distributive, complete lattices of which all elements are either join-irreducible or join-decomposable. The morphism behaviour of the partial mappings of the triangular norm T plays an important role in this study. We also introduce the notion of a maximally surjective triangular norm and show how the solution procedures can be simplified for such triangular norms. The results in these papers are obtained in a systematic way using the new order-theoretic concept root system. We conclude the paper with a discussion of the product lattice ([0, l] n , ≤) : we show how to construct triangular norms on it, and how to calculate the corresponding residual operators. By means of extensive examples we illustrate and comment on the solution procedures.


Root System Minimal Element Partial Mapping Complete Lattice Minimal Solution 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    C. Alsina, E. Trillas and L. Valverde, “On non-distributive logical connectives for fuzzy sets theory,” BUSEFAL 3, 1980, 18–29.Google Scholar
  2. [2]
    G. Birkhoff, Lattice Theory, AMS Colloquium Publications Volume XXV, American Mathematical Society, Providence, RI, 1967.Google Scholar
  3. [3]
    B. Davey and H. Priestley, Introduction to Lattices and Order, Cambridge University Press, 1990.Google Scholar
  4. [4]
    B. De Baets and E. Kerre, “A primer on solving fuzzy relational equations on the unit interval,” International Journal of Uncertainty, Fuzziness and Knowledge-Based Systems 2,1994, 205–225.MathSciNetMATHCrossRefGoogle Scholar
  5. [5]
    B. De Baets and E. Kerre, “A representation of solution sets of fuzzy relational equations,” in Cybernetics and Systems’ 94, Proceedings of the Twelfth European Meeting on Cybernetics and Systems Research, R. Trappl, ed., World Scientific Publishing, Singapore, 1994, 287–294.Google Scholar
  6. [6]
    B. De Baets, “Crowns and root systems,”Algebra Universalis, in preparation.Google Scholar
  7. [7]
    G. De Cooman and E. Kerre, “Order norms on bounded partially ordered sets,” The Journal of Fuzzy Mathematics 2,1994, 281–310.MATHGoogle Scholar
  8. [8]
    A. Di Nola, S. Sessa, W. Pedrycz and E. Sanchez, Fuzzy Relation Equations and their Applications to Knowledge Engineering, Theory and Decision Library. Series D.System Theory, Knowledge Engineering and Problem Solving, Kluwer, Dordrecht, Boston en London, 1989.Google Scholar
  9. [9]
    J. Goguen, “L-Fuzzy sets,” Journal of Mathematical Analysis and Applications 18, 1967, 145–174.Google Scholar
  10. [10]
    H. Prade, “Unions et intersections d’ensembles flous,” BUSEFAL 3, 1980, 58–62.MathSciNetGoogle Scholar
  11. [11]
    B. Schweizer and A. Sklar, “Associative functions and abstract semigroups,” Publ. Math. Debrecen 10, 1963, 69–84.Google Scholar
  12. [12]
    B. Schweizer and A. Sklar, Probabilistic Metric Spaces, Elsevier, New York, 1983.MATHGoogle Scholar
  13. [13]
    E. Trillas and L. Valverde, “On implication and indistinguishability in the setting of fuzzy logic,” in Management decision support systems using fuzzy sets and possibility theory, J. Kacprzyk and R. Yager, eds., Verlag TUV Rheinland, Köln, 1983, 198–212.Google Scholar
  14. [14]
    C. Zhao, “On matrix equations in a class of complete and completely distributive lattices,” Fuzzy Sets and Systems 22, 1987, 303–320.Google Scholar

Copyright information

© Springer Science+Business Media New York 1995

Authors and Affiliations

  • Bernard De Baets
    • 1
  1. 1.Department of Applied Mathematics and Computer ScienceUniversiteit GentGentBelgium

Personalised recommendations